Alert archive / Virginia / Frost Advisories in 2012
Frost Advisory 8, NWS Blacksburg, VA
NWS Blacksburg, VA issued this frost advisory at Sep 23, 2012, 1:58 PM EDT for 16 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina; Mercer County, Monroe County, Summers County, West Virginia. It took effect at Sep 24, 2012, 1:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Sep 23, 2012, 1:58 PM EDT (17:58 UTC)
- In effect from
- Sep 24, 2012, 1:00 AM EDT
- Expired
- Sep 24, 2012, 8:59 AM EDT
- In force
- 8 hr
- Issued by
- NWS Blacksburg, VA
All 22 counties
Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Bland County, VA, Carroll County, VA, City of Covington, VA, City of Galax, VA, City of Radford, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2107 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -74 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
430 WWUS71 KRNK 231758 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 158 PM EDT SUN SEP 23 2012 ...FROST IS EXPECTED TO DEVELOP TONIGHT IN VALLEYS AND DRAINAGES ACROSS THE MOUNTAINS... .CANADIAN HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE AREA OVERNIGHT. LIGHT WINDS AND MOSTLY CLEAR SKIES WILL ALLOW TEMPERATURES IN RIVER VALLEYS AND DRAINAGES ACROSS THE MOUNTAINS TO FALL INTO THE MID TO UPPER 30S...SETTING UP THE POSSIBILITY FOR PATCHY FROST IN THESE AREAS. NCZ001-002-018-VAZ007-009>020-WVZ042>045-240200- /O.NEW.KRNK.FR.Y.0008.120924T0500Z-120924T1300Z/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD... PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...QUINWOOD...DUO...RAINELLE 158 PM EDT SUN SEP 23 2012 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM EDT MONDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 9 AM EDT MONDAY. * LOCATIONS...VALLEYS AND DRAINAGES ACROSS THE MOUNTAINS. * TEMPERATURES...FALLING INTO THE MID TO UPPER 30S. * TIMING...BETWEEN THE HOURS OF 1 AM AND 9 AM ON MONDAY. * IMPACTS...SENSITIVE VEGETATION MAY BE SEVERELY DAMAGED OR KILLED BY PATCHY FROST IF NOT PROTECTED OR MOVED INDOORS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
3 follow-up statements
423 WWUS71 KRNK 240129 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 929 PM EDT SUN SEP 23 2012 ...FROST IS EXPECTED TO DEVELOP LATE TONIGHT IN VALLEYS AND DRAINAGES ACROSS THE MOUNTAINS... .CANADIAN HIGH PRESSURE BUILDS IN OVERNIGHT. LIGHT WINDS AND MOSTLY CLEAR SKIES WILL ALLOW TEMPERATURES IN RIVER VALLEYS AND DRAINAGES ACROSS THE MOUNTAINS TO FALL INTO THE MID TO UPPER 30S...SETTING UP THE POSSIBILITY FOR PATCHY FROST IN THESE AREAS. NCZ001-002-018-VAZ007-009>020-WVZ042>045-240930- /O.CON.KRNK.FR.Y.0008.120924T0500Z-120924T1300Z/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD... PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...QUINWOOD...DUO...RAINELLE 929 PM EDT SUN SEP 23 2012 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM EDT MONDAY... * LOCATIONS...VALLEYS AND DRAINAGES ACROSS THE MOUNTAINS. * TEMPERATURES...FALLING INTO THE MID TO UPPER 30S. * TIMING...BETWEEN THE HOURS OF 2 AM AND 9 AM ON MONDAY. * IMPACTS...SENSITIVE VEGETATION MAY BE SEVERELY DAMAGED OR KILLED BY PATCHY FROST IF NOT PROTECTED OR MOVED INDOORS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
981 WWUS71 KRNK 240714 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 314 AM EDT MON SEP 24 2012 ...FROST ACROSS THE VALLEYS EARLY THIS MORNING... .EARLY MORNING TEMPERATURES IN THE LOWER TO MID 30S WILL RESULT IN FROST ESPECIALLY ACROSS THE DEEPER MOUNTAIN VALLEYS. NCZ001-002-018-VAZ007-009>020-WVZ042>045-241300- /O.CON.KRNK.FR.Y.0008.000000T0000Z-120924T1300Z/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD... PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...QUINWOOD...DUO...RAINELLE 314 AM EDT MON SEP 24 2012 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * LOCATIONS...VALLEYS. * TEMPERATURES...LOWER AND MID 30S. * TIMING...THROUGH 9 AM MONDAY. * IMPACTS...SENSITIVE VEGETATION MAY BE SEVERELY DAMAGED OR KILLED BY PATCHY FROST IF NOT PROTECTED OR MOVED INDOORS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
394 WWUS71 KRNK 241259 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 859 AM EDT MON SEP 24 2012 ...THE FROST ADVISORY HAS BEEN CANCELLED... NCZ001-002-018-VAZ007-009>020-WVZ042>045-241400- /O.CAN.KRNK.FR.Y.0008.000000T0000Z-120924T1300Z/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD... PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...QUINWOOD...DUO...RAINELLE 859 AM EDT MON SEP 24 2012 ...FROST ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE FROST ADVISORY. WITH SUNNY SKIES ACROSS THE AREA THIS MORNING...TEMPERATURES WILL WARM QUICKLY...ENDING THE THREAT OF FROST FOR THE DAY. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this frost advisory went out at Sep 23, 10:14 AM EDT, 3 hours 44 minutes earlier.
Area forecast discussion, Sep 23, 10:14 AM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1014 AM EDT SUN SEP 23 2012 .SYNOPSIS... HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE AREA TODAY AND TONIGHT BRINGING COOLER AND DRIER WEATHER THROUGH MONDAY. A COLD FRONT WILL APPROACH THE AREA TUESDAY AND TUESDAY NIGHT BEFORE STALLING OUT ACROSS THE MID ATLANTIC REGION ON WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1000 AM EDT SUNDAY... THE EARLY MORNING FORECAST PACKAGE APPEARS TO BE IN GOOD SHAPE THIS MORNING...AND THEREFORE NO CHANGES ARE NEEDED. STILL AWAITING THE ARRIVAL OF THE LATEST ROUND OF MODEL GUIDANCE BEFORE DECIDING WHERE A FROST ADVISORY WILL BE NEEDED FOR TONIGHT. FURTHER DETAILS TO FOLLOW SHORTLY... AS OF 645 AM EDT SUNDAY... COLD FRONT CONTINUES TO PUSH TO THE EAST OF THE AREA EARLY THIS MORNING WITH DRY/COOL ADVECTION TO PREVAIL TODAY AS HIGH PRESSURE TO THE WEST BUILDS SLOWLY EAST. MAY STILL HAVE SOME LOW/MID CLOUDS ACROSS THE FAR NW AND SE EARLY ON...OTRW EXPECTING A PLEASANT EARLY FALL DAY UNDER ABUNDANT SUNSHINE...COMFORTABLE DEWPOINTS AND A DECENT NW BREEZE. GRADUAL 85H COOLING TO ABOUT +6C MOUNTAINS SHOULD KEEP HIGH TEMPS IN THE 58-64 RANGE WEST...WITH SLIGHTLY WARMER TEMPS ALOFT AND HEATING OF DRY AIR PUSHING HIGHS OUT EAST TO AROUND 70. MAIN CONCERN TONIGHT WITH FROST POTENTIAL IN THE VALLEYS GIVEN THE SFC HIGH SLIDING OVERTOP THE WESTERN ZONES LATE ALLOWING WINDS TO GO LIGHT WHILE DEWPOINTS REMAIN LOW. MODELS SUGGEST THAT A FINAL MID LEVEL S/W WILL WORK AROUND THE BASE OF THE 5H TROF CROSSING THE REGION OVERNIGHT AND PERHAPS SCRAPE THE NW ZONES AFTER MIDNIGHT PER LATEST NAM. THIS MAY LEAD TO A PERIOD OF STRATO-CU/MID DECK NW WHICH COULD LIMIT RAD COOLING JUST LONG ENOUGH TO INHIBIT MORE WIDESPREAD FROST SE WVA/VA HIGHLANDS. HOWEVER THIS IFFY AND BASED ON LATEST MOS HAVE TWEAKED DOWN LOWS IN THE DEEPER VALLEYS WITH AT LEAST MORE PATCHY FROST POTENTIAL ESPCLY GREENBRIER VALLEY TO BURKES GARDEN...INTO THE HIGH MOUNTAIN VALLEYS OF NW NC. DAY SHIFT MAY NEED TO HOIST AN ADVISORY ESPCLY GIVEN CURRENT CHILLY TEMPS THIS MORNING AND IF COOP MOS VALLEYS CONTINUE TO TREND LOWER. HOWEVER FOR NOW PLAN TO JUST KEEP MENTION IN THE HWO GIVEN RATHER WARM/MOIST SOIL CONDITIONS AND BRIEF NATURE OF ANY FROST...AS VALUES LOOK TO TANK FOR AN HOUR OR TWO RIGHT AT DAYBREAK. OTRW MAINLY CLEAR AND CHILLY UNDER HIGH PRESSURE WITH OVERALL LOWS 33-40 WEST AND LOW/MID 40S EAST WHERE LIGHT MIXING MAY HANG ON UNTIL ALMOST DAWN. && .SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... AS OF 320 AM EDT SUNDAY... THE CENTER OF HIGH PRESSURE WILL SLOWLY HEAD EASTWARD MONDAY INTO MONDAY NIGHT. WHILE TEMPERATURES WILL STILL BE ON THE COOL SIDE FOR THIS TIME OF THE YEAR...A BIT MORE SOUTHERLY FLOW MONDAY NIGHT WILL HELP KEEP TEMPERATURES FROM FALLING AS MUCH AS COMPARED TO WHAT IS EXPECTED TONIGHT. FOR TUESDAY INTO TUESDAY NIGHT...A COLD FRONT WILL MOVE INTO THE OHIO VALLEY AND STALL. AT THIS TIME...ASSOCIATED PRECIPITATION ACROSS OUR AREA LOOKS TO BE LIMITED TO ISOLATED SHOWERS ACROSS SE WV AND PORTIONS AND NEAR THE I-64 CORRIDOR OF SW VA. BY WEDNESDAY INTO WEDNESDAY NIGHT...THERE WILL BE A SMALL PROGRESS SOUTHWARD OF THE FRONT...AND A BIT MORE INSTABILITY AS A WAVE MOVES ALONG IT. EXPECT ISOLATED TO SCATTERED COVER ACROSS THE NORTHERN HALF OF THE FORECAST AREA WITH THE BEST COVERAGE ACROSS SE WV. ISOLATED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON. TEMPERATURES WILL TREND PROGRESSIVELY MILDER TUESDAY INTO WEDNESDAY AS SOUTHWEST FLOW IN ADVANCE OF THE FRONT DOMINATES. && .LONG TERM /THURSDAY THROUGH SATURDAY/... AS OF 345 PM EDT SATURDAY... 500 MB PATTERN TRANSITIONS FROM AN AMPLIFIED TROF OVER THE EAST ON TUESDAY TO MORE ZONAL FLOW BY FRIDAY. THE MAIN SURFACE HIGH IS OFFSHORE WEDNESDAY WITH THE RIDGE AXIS OVER THE SOUTHERN APPALACHIANS. ON THURSDAY A COLD FRONT CROSSES THROUGH THE REGION. HIGH PRESSURE THAT BUILDS IN BEHIND THE FRONT OVER THE NORTHEAST UNITED STATES WILL WEDGE DOWN THE APPALACHIANS FRIDAY AND SATURDAY. LOW LEVEL EASTERLY FLOW WITH THE WEDGE WILL KEEP TEMPERATURES SLIGHTLY BELOW NORMAL. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... AS OF 650 AM EDT SUNDAY... SURFACE HIGH BUILDS EAST INTO THE AREA TODAY WITH WIDESPREAD VFR EXPECTED UNDER NW WINDS AVERAGING AROUND 10 KTS. IMPULSE PASSING BY TO THE NW THIS EVENING AND EARLY TONIGHT COULD SPILL A PERIOD OF VFR CIGS SOUTH INTO KLWB/KBLF THRU MIDNIGHT SO ADDED AT LEAST A SCTD STRATO-CU LAYER THERE...AND FEW MORE CLOUDS TO THE SOUTH. SKIES SHOULD THEN CLEAR AGAIN OVERNIGHT WITH CONTINUED VFR UNDER LIGHT WINDS INTO EARLY MONDAY. HIGH PRESSURE WILL CONTROL THE WEATHER PATTERN MONDAY INTO TUESDAY RESULTING IN CONTINUED VFR OUTSIDE OF EARLY MORNING PATCHY FOG. A COLD FRONT WILL APPROACH THE REGION LATE WEDNESDAY BRINGING SCATTERED SHOWERS. THE BOUNDARY MAY HANG AROUND THE REGION INTO THURSDAY...WITH BRIEF MVFR CONDITIONS RESULTING FROM THE SHOWER ACTIVITY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH NEAR TERM...JH/NF SHORT TERM...DS LONG TERM...AMS AVIATION...CF/JH/NF
Hazardous weather outlook, Sep 23, 1:42 PM EDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 142 PM EDT SUN SEP 23 2012 NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-241745- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 142 PM EDT SUN SEP 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009>020-WVZ042>045-241745- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER- SUMMERS-MONROE-GREENBRIER- 142 PM EDT SUN SEP 23 2012 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FROST ADVISORY FROM 1 AM THROUGH 9 AM MONDAY MORNING. PATCHY FROST CAN BE EXPECTED IN THE VALLEYS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FROST ADVISORY FROM 1 AM THROUGH 9 AM MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 8:44 PM EDT | Special Weather Statement | RNK | City of Danville | 61 min |
| Sep 22, 9:45 PM EDT | Special Weather Statement | RNK | Caswell | 60 min |
Nearby
Frost Advisories in Virginia, 2012Frost Advisories in North Carolina, 2012Frost Advisories in West Virginia, 2012Every frost advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.